MedElevator Войти в исследования
← Поиск публикаций

DOI 10.1186/s13256-023-04136-0

Медицинская библиотека · Journal of medical case reports · 2023

Daily dose of metformin caused acute kidney injury with lactic acidosis: a case report.

Ariga Maho, Hagita Junichiro, Soda Midori, Oida Yasuhisa, Teramachi Hitomi, Kitaichi Kiyoyuki

Клинический случайСтатьяПеревод в очереди

Аннотация

BACKGROUND

Metformin-induced lactic acidosis with acute kidney injury is rare but well known. Here we report a case of a Japanese patient taking metformin who experienced severe acute renal failure accompanied with significantly elevated metformin plasma concentrations and signs of lactic acidosis.

CASE PRESENTATION: A 60-year-old Japanese man with type II diabetes, who was taking metformin (500 mg three times a day) along with several other medications, visited the emergency department with dizziness, malaise, and oliguria. The initial laboratory test results showed elevated levels of serum creatinine and blood urea nitrogen, although his renal function was normal approximately 2 weeks earlier. His lactate level was raised (4.27 mmol/L), and he was diagnosed with lactic acidosis. Considering the low creatinine clearance and elevated urinary albumin/serum creatinine ratio, urinary N-acetyl-β-D-glucosaminidase level, and β2-microglobulin level, the patient was further diagnosed with AKI (in other words, acute tubular necrosis). A renal biopsy performed on day 3 after admission revealed renal tubular epithelium necrosis, supporting this diagnosis. The patient underwent intermittent hemodialysis until he was discharged on day 13. The metformin concentrations on days 3, 5, and 7 were 8.95, 2.58, and 0.16 μg/mL, respectively, which is significantly higher than the maximal steady-state concentration of metformin at the recommended dosage (approximately 1 μg/mL). The calculated pharmacokinetic parameters of metformin suggested poor renal excretion and a low distribution volume at higher metformin levels. Other possible acute kidney injury-causing factors included dehydration, alcohol consumption, and the use of an angiotensin receptor blocker or SGLT2 inhibitor.

CONCLUSIONS

This is the first reported case of acute kidney injury possibly caused by high levels of metformin with lactic acidosis in a patient treated with the recommended metformin dose. Thus, the development of metformin-induced acute kidney injury should be considered for patients with several acute kidney injury risk factors who are taking metformin.

Для цитирования: Ariga Maho, Hagita Junichiro, Soda Midori, Oida Yasuhisa, Teramachi Hitomi, Kitaichi Kiyoyuki. Daily dose of metformin caused acute kidney injury with lactic acidosis: a case report.. Journal of medical case reports. 2023. DOI: 10.1186/s13256-023-04136-0.

Предметные рубрики MeSH

Подготовка и перевод публикации
Обработка статьи · этапы, ошибки и управление
Загрузка состояния…

История · было → стало

Состояние обновляется каждые 5 секунд, пока блок открыт. Процент показывается только там, где известен объём работы. Пауза останавливает продолжение этапа; текущий запрос к источнику может завершиться.

Тип публикации указан по данным источника. Уровень доказательности автоматически не присваивается.